Indiana, 2012Winter Weather in Indiana, December 29, 2012
December 29, 2012 · NWS LOT · 1 event in 1 county or zone
Light snow fell during during the early morning hours causing slick road conditions on I-65 near Merrillville. At least 6 cars were involved in an accident with three people transported to area hospitals with non-life threatening injuries.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow fell during during the early morning hours causing slick road conditions on I-65 near Merrillville. At least 6 cars were involved in an accident with three people transported to area hospitals with non-life threatening injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 29, 12:02 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Dec 29, 12:02 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1202 AM CST SAT DEC 29 2012
.DISCUSSION...
918 PM CST
FOR EVENING UPDATE...
HAVE MADE ONLY MINOR NEAR-TERM TWEAKS TO EARLIER UPDATE FOR TRENDS
WITH FLURRIES/PATCHY FREEZING DRIZZLE WHICH CONTINUE TO AFFECT
PORTIONS OF NORTHERN IL AT MID-EVENING. HAVE ALSO BEEFED UP POPS
ALONG THE IL/IN LAKE MICHIGAN SHORE AREAS SATURDAY...WITH POTENTIAL
FOR LAKE-EFFECT SNOW SHOWERS.
LOW PRESSURE WAS OVER THE LOWER MISSISSIPPI VALLEY THIS EVENING...
WITH A WEAK INVERTED SURFACE TROUGH EXTENDING NORTH THROUGH IL/WI.
THIS TROUGH IS ASSOCIATED WITH RATHER COMPLEX MID/UPPER LEVEL TROUGH
ACROSS THE MIDWEST...WHICH WILL CONTINUE TO MOVE EAST ACROSS THE
REGION OVERNIGHT. 00Z RAOBS FROM DVN/ILX INDICATE THE NATURE OF OUR
FLURRY/FREEZING DRIZZLE ISSUE THIS EVENING...WITH SATURATED LOW
LEVELS UP TO ABOUT 800 MB...WITH COLDEST TEMPS ONLY ABOUT -8 C TO
-10 C WITHIN THAT MOIST LAYER. THIS WAS RESULTING IN MORE
SUPERCOOLED DROPLETS THAN ICE CRYSTALS...AND DRIZZLE/FREEZING
DRIZZLE AT THE SURFACE WITH OCCASIONAL FINE SNOW GRAINS/FLURRIES. AS
MENTIONED IN EARLIER UPDATE...MAIN UPPER TROUGH AXIS AND STRONGER
VORT OVER IA IS EXPECTED TO PROPAGATE EASTWARD ACROSS NORTHERN IL
AFTER MIDNIGHT...WITH GREATER POTENTIAL TO INTRODUCE ICE CRYSTALS
AND THUS A GREATER PROBABILITY OF LIGHT SNOW/FLURRIES RATHER THAN
THE DRIZZLE EXPERIENCED THIS EVENING. HOWEVER...GUIDANCE IS
CONSISTENT IN WEAKENING THIS WAVE AS IT MOVES EAST AND DRYING UP
MODEL GENERATED QPF AS IT REACHES OUR CWA. THUS HAVE CUT BACK POPS A
BIT AND MENTIONED LIGHT SNOW/FLURRIES WITH NO REAL ACCUMULATION FOR
THE OVERNIGHT ACROSS THE AREA.
ON SATURDAY...INVERTED TROUGH/CONVERGENCE AXIS ENDS UP LINGERING
ALONG THE WESTERN SHORE OF LAKE MICHIGAN AS LOW LEVEL WINDS BACK TO
THE NORTH-NORTHWEST THROUGH AFTERNOON. LAKE-INDUCED THERMODYNAMIC
PROFILES IMPROVE THROUGH LATE SATURDAY...WITH SFC-850 DELTA T
INCREASING TO ABOUT 17 C...AND EQUILIBRIUM LEVELS INCREASING TO
NEARLY 10 KFT LATER IN THE DAY/EVENING. THIS SUPPORTS SCENARIO OF
LAKE EFFECT SNOW SHOWER DEVELOPMENT ALONG THE IL SHORE AND INTO
NORTHWEST INDIANA SATURDAY MORNING/AFTERNOON...WITH THE BAND
EVENTUALLY MOVING EAST OF THE IL SHORE AND AFFECTING MAINLY PORTER
COUNTY SATURDAY EVENING. WHILE DAYTIME TEMPS IN THE LOW/MID 30S
ESPECIALLY DOWNWIND OF THE LAKE ARE A LIMITING FACTOR...THE
POTENTIAL FOR SOME MINOR ACCUMULATION APPEARS TO EXIST ALONG THE IL
SHORE...WITH PERHAPS 2-4 INCHES POSSIBLE OVER NORTHERN/NORTHEASTERN
PORTER COUNTY WHERE THE BAND MAY BE MORE FOCUSED LATE IN THE
DAY/EARLY EVENING HOURS. THUS HAVE BUMPED POPS TO LIKELY IN THESE
AREAS AND INCREASED QPF/SNOW AMOUNTS A BIT. WINDS CONTINUE TO BACK
MORE NORTHWEST-WEST AFTER ABOUT 03Z...WHICH SHOULD SHIFT THE FOCUS
FOR LES EAST OF PORTER COUNTY BY LATE SATURDAY EVENING.
RATZER
//PREV DISCUSSION...
644 PM CST
FOR EARLY EVENING UPDATE...
HAVE ADDED A MENTION OF PATCHY FREEZING DRIZZLE TO FORECAST EARLY
THIS EVENING BASED ON CURRENT OBS/REPORT OF DZ/FZDZ ACROSS PARTS OF
NORTHERN IL.
AREA OF VERY LIGHT REFLECTIVITY...<10 DBZ...OVER NORTHERN IL PER
KLOT 88D DATA WAS PRODUCING LIGHT FREEZING DRIZZLE/FLURRIES PER
REGIONAL AWOS REPORTS AS OF 00Z. THIS APPEARS VERY REASONABLE
BASED ON FORECAST SOUNDINGS FROM 18Z NAM/23Z RAP WHICH DEPICT
SATURATED LOW LEVELS UP TO ABOUT 5000-6000 FT OR ABOUT 800
MB...WITH TEMPS ONLY -9/-10C. THIS SUGGESTS WHILE THERE MAY BE ICE
CRYSTALS PRESENT...SUPERCOOLED LIQUID DROPLETS ARE MORE PREVALENT
WHICH IS SUPPORTED BY THE SURFACE REPORTS OF FREEZING DRIZZLE. HAD
A REPORT FROM THE SOUTHEAST CORNER OF LASALLE COUNTY AROUND 6 PM
INDICATING FOG/DRIZZLE AT 30 DEGREES WITH SOME LIGHT ICING ON
OBJECTS. TEMPS GENERALLY RUNNING 30-32 F ACROSS THE AREA SO CANT
RULE OUT SOME TRACE AMOUNTS OF ICE THOUGH WOULD EXPECT MOST WELL-
TRAVELED AND TREATED ROADS WILL BE OK. SIDEWALKS...PARKING
LOTS...WINDSHIELDS OF PARKED CARS MAY SEE A LITTLE LIGHT GLAZING.
HERE AT THE WFO...VERY LIGHT DRIZZLE MORE LIKE A MIST OCCURRING
WITH NO REAL ACCUMULATION OR ICING. BASED ON THIS HAVE ISSUED AN
SPS HIGHLIGHTING THIS...BUT AT THIS TIME HAVE REFRAINED FROM A
WINTER WX ADVISORY.
STRONGER MID-LEVEL WAVE OVER CENTRAL/SOUTHWEST IA IS EXPECTED TO
APPROACH THE AREA LATER THIS EVENING/OVERNIGHT WITH A LITTLE MORE
MID-LEVEL MOISTURE WHICH SHOULD FAVOR MORE NUMEROUS ICE NUCLEI AND A
GREATER PROBABILITY OF LIGHT SNOW/FLURRIES RATHER THAN FREEZING
DRIZZLE.
WITH MOIST LOW LEVELS AND LIGHT WINDS...AREAS OF FOG ALSO NOTED WITH
VISIBILITY GENERALLY 1-3 MILES. SAME REPORT FROM LASALLE COUNTY
INDICATED VIS AS LOW AS 1/2 MILE...THOUGH WITH CLOUD COVER AM NOT
EXPECTING WIDESPREAD VIS UNDER 1 MILE.
RATZER
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 06Z...
* PATCHY DZ/FZDZ WILL TRANSITION TO LGT SN.
* LOW CIGS/VSBYS WILL LINGER THRU OVERNIGHT...WITH CIGS LOWERING
TO IFR. WEST OF ORD/MDW PATCHY LIFR IS POSSIBLE THRU DAYBREAK.
* WINDS WILL REMAIN LGT FROM THE SW AT 5 KT...BECOMING NW ARND
DAYBREAK AND INCREASING TO ARND 10 KT.
BEACHLER
//DISCUSSION...UPDATED 06Z...
VERY MOIST LOW LEVELS WILL REMAIN ACROSS NORTHERN IL/NORTHWEST IN
AIRFIELDS. THIS NORMALLY IS NOT A PROBLEM...HOWEVER WITH THE LACK
OF LIFT OR MIXING...THIS HAS RESULTED IN VERY LOW CIGS ARND
1200-1400FT AGL TO IN SOME LOCATIONS ARND 1000FT AGL. IN ADDITION
WITH A VERY MOIST NEAR SFC ENVIRONMENT AND TEMPS ARND FREEZING TO
JUST BELOW...THE DZ THAT HAS BEEN FALLING WAS BECOMING FZDZ.
GUIDANCE CONTINUES TO INDICATE THAT SOME LIFT WILL BEGIN TO OCCUR
SHORTLY AND SHOULD BE ENOUGH TO CHANGE ANY FZDZ OVER TO LGT SNOW.
IN ADDITION TO THE REDUCED CIGS...VSBYS WILL ALSO BE REDUCED TO
ARND 2-3SM. FURTHER WEST AWAY FROM THE SLIGHTLY WARMER ORD/MDW
AIRFIELDS...VSBYS COULD DIP TO ARND 1SM OVERNIGHT.
AS THE WEAK SYSTEM CONTINUES TO DRIFT EAST...WINDS WILL BEGIN TO
SHIFT W/NW. THIS WILL AID IN SLIGHTLY DRIER AIR FILTERING INTO THE
REGION FROM THE NW. IT DOES NOT APPEAR THAT THIS DRY AIR WILL BE
ENOUGH TO ERODE THE STRATUS LAYER INITIALLY...OVER TIME CIGS/VSBYS
WILL IMPROVE. GUIDANCE CONTINUES TO INDICATE THAT AFT 15Z CIGS
WILL FINALLY PUSH BACK TO LOW END MVFR. HAVE BACKED OFF ONLY A
COUPLE HOURS FROM EARLIER THINKING WITH RESPECT TO VFR CONDS
RETURNING. FEEL TAHT THIS MAY NOT OCCUR UNTIL AFT 00Z SUN.
MEANWHILE THE OTHER ATTENTION IS TO THE POTENTIAL FOR A LAKE
EFFECT SNOW BAND TO DEVELOP. GUIDANCE AND CURRENT THINKING IS THAT
WITH THE EXPECTED WIND FORECAST FROM THE W/NW...THAT ANY LAKE
EFFECT SNOW WOULD BE CONFINED TO GYY OR AIRFIELDS TO THE EAST OF
THIS. THE CONFIDENCE IN ANY IMPACT ON GYY HAS LOWERED SLIGHTLY
FROM EARLIER THINKING...HOWEVER THIS COULD COME BACK INTO PLAY IF
THE WINDS TURN MORE NORTHERLY. IN WHICH CASE GYY COULD BE IMPACTED
SIGNIFICANTLY WITH LGT TO MOD SNOW AND VSBYS DOWN ARND 1SM OR AT
TIMES LOWER.
BEACHLER
//ORD AND MDW CONFIDENCE...UPDATED 06Z...
* HIGH CONFIDENCE IN CIGS LOWERING TO IFR CONDS.
* MEDIUM CONFIDENCE IN VSBYS FORECAST.
* HIGH CONFIDENCE IN WIND DIR/SPEED FORECAST.
* MEDIUM/HIGH CONFIDENCE IN PRECIP REMAINING AS LGT SN.
BEACHLER
//OUTLOOK FOR ORD/MDW FOR 12Z SUNDAY-12Z FRIDAY...UPDATED 00Z...
* SUNDAY...DRY/VFR.
* MONDAY...DRY. MVFR POSSIBLE.
* TUESDAY AND WEDNESDAY...DRY/VFR.
* WEDNESDAY NIGHT AND THURSDAY...SLIGHT CHANCE OF SNOW SHOWERS/MVFR.
ED F
&&
.MARINE...
200 PM CST
RELATIVELY LIGHTER WINDS IN PLACE ACROSS THE LAKE EARLY THIS
AFTERNOON AS A FAIRLY WEAK SURFACE PATTERN IS IN PLACE. THE
EXCEPTION IS FOR AREAS NEAR THE MIDDLE PORTIONS OF THE LAKE WHERE
A TIGHTER PRESSURE GRADIENT RESIDES...AND WHERE 10 TO 20 KT WINDS
ARE BEING OBSERVED. WIND DIRECTION REMAINS VARIABLE WITH NORTHERLY
WINDS BEING REPORTED ACROSS THE NORTHERN HALF OF THE LAKE AND
SOUTHERLY WINDS OVER THE SOUTHERN HALF OF THE LAKE. WINDS WILL BE
TURNING TO MORE OF A NORTHERLY DIRECTION TONIGHT AS A WEAK SURFACE
TROUGH SHIFTS EAST ACROSS THE REGION. EXPECT NORTH TO NORTHWEST
WINDS ON SATURDAY WITH AN INCREASE IN SPEEDS...WITH WINDS THEN
TURNING MORE WESTERLY AND DIMINISHING SOME AS HIGH PRESSURE TO THE
WEST SHIFTS EAST THROUGH THE CENTRAL GREAT LAKES SATURDAY NIGHT.
SOUTHWESTERLY WINDS WILL THEN PICK UP SUNDAY THROUGH SUNDAY NIGHT
AS THE NEXT SYSTEM APPROACHES FROM THE WEST.
RODRIGUEZ
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Dec 28, 4:33 PM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
433 PM CST FRI DEC 28 2012
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292245-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
433 PM CST FRI DEC 28 2012 /533 PM EST FRI DEC 28 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
LIGHT SNOW WITH MINOR ACCUMULATIONS IS POSSIBLE ALONG THE ILLINOIS
WISCONSIN BORDER TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LAKE AFFECT SNOW MAY DEPOSIT MINOR AMOUNTS OF SNOW PRIMARILY
OVER NORTHWEST INDIANA AND POSSIBLY NORTHEAST ILLINOIS SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-292245-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
433 PM CST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WIND AND WAVE CONDITIONS FOR SMALL CRAFT ARE LIKELY ON
THE INDIANA WATERS SATURDAY EVENING THOUGH MIDDAY SUNDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292245-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
433 PM CST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
JEE
In the hours before
Special weather statement, Dec 28, 9:58 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
958 PM CST FRI DEC 28 2012
ILZ006-014-INZ001-002-291100-
LAKE IL-COOK-LAKE IN-PORTER-
INCLUDING THE CITIES OF...WAUKEGAN...CHICAGO...GARY...VALPARAISO
958 PM CST FRI DEC 28 2012
...LAKE EFFECT SNOW SHOWERS MAY PRODUCE SOME ACCUMULATION SATURDAY
AND SATURDAY EVENING...
A WEAK AREA OF LOW PRESSURE WILL MOVE ACROSS NORTHERN ILLINOIS AND
SOUTHERN LAKE MICHIGAN TONIGHT...AND WILL MOVE EAST OF THE AREA
SATURDAY. WINDS WILL SHIFT FROM NORTHEAST TO NORTHWEST THROUGH
THE DAY...WHICH ALONG WITH COLDER AIR SPREADING OVER THE WARMER
LAKE WATERS...WILL LIKELY FOCUS THE POTENTIAL FOR LAKE EFFECT SNOW
SHOWERS ALONG THE ILLINOIS AND NORTHWEST INDIANA SHORE AREAS.
WHILE SNOW SHOWERS MAY SWIPE AREAS OF LAKE AND COOK COUNTIES IN
ILLINOIS NEAR THE LAKE DURING THE DAY...PORTIONS OF NORTHWEST
INDIANA WILL LIKELY SEE A LONGER DURATION OF LAKE EFFECT SNOW
SHOWERS DURING THE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY
OVER NORTHERN AND NORTHEAST PORTER COUNTY WHERE MORE SIGNIFICANT
ACCUMULATIONS OF PERHAPS 2 TO 4 INCHES MAY OCCUR. LAKE EFFECT SNOW
SHOWERS ARE THEN EXPECTED TO SHIFT EAST OF PORTER COUNTY BY
MIDNIGHT SATURDAY NIGHT.
TEMPERATURES ARE EXPECTED TO BE NEAR FREEZING DURING THE LAKE
EFFECT SNOW SATURDAY. HOWEVER...SNOWFALL INTENSITY COULD BE
SUFFICIENT TO ALLOW ACCUMULATION ON ROADS. TRAVEL COULD BE
AFFECTED NEAR THE LAKE ON SATURDAY.
CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS FOR
FURTHER UPDATES ON THIS POTENTIAL FOR LAKE EFFECT SNOW SATURDAY
AND SATURDAY EVENING. LAKE EFFECT SNOW OFTEN OCCURS OVER
RELATIVELY SMALL AREAS...AND SNOWFALL AMOUNTS AND ASSOCIATED
IMPACTS COULD CHANGE WITH LATER UPDATES.
RATZER/RC
Winter Weather, Lake
- When
- December 29, 2:35 AM CST to 5:55 AM CST
- Where
- Lake forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Newspaper
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Light snow fell during during the early morning hours causing slick road conditions on I-65 near Merrillville. Around 4:18 AM, at least 6 cars were involved in an accident with three people transported to area hospitals with non-life threatening injuries. Snow accumulations of around half to one inch were reported across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, December 29 to 30, 2012$60,000 · 6 events
- Winter Weather in New York, December 29 to 30, 201227 events
- Winter Weather in Pennsylvania, December 29, 201213 events
- Heavy Snow in Massachusetts, December 29 to 30, 2012$8,000 · 11 events
- Heavy Snow and Winter Weather in Ohio, December 29, 20129 events
- Heavy Snow and Winter Weather in Connecticut, December 29, 20128 events
- Winter Weather in Tennessee, December 29 to 30, 20128 events
- Heavy Snow in Maine, December 29 to 30, 20128 events
- Winter Weather in North Carolina, December 29 to 30, 20128 events
- Winter Weather in New Jersey, December 29, 20127 events
- Winter Storm in New York, December 29 to 30, 20127 events
- Winter Weather in West Virginia, December 29 to 30, 20127 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424543.